Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 28, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at May 18, 2018, 4:08 AM CDT for 8 counties in Texas. It took effect at May 18, 2018, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 4:08 AM CDT (09:08 UTC)
- In effect from
- May 18, 2018, 2:00 PM CDT
- Expired
- May 18, 2018, 9:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WWUS84 KLUB 180908 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 408 AM CDT Fri May 18 2018 TXZ021-022-027-028-033-034-039-040-182100- /O.NEW.KLUB.FW.W.0028.180518T1900Z-180519T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- 408 AM CDT Fri May 18 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 9 PM CDT this evening. * Wind...from the southwest 15 to 25 mph and gusty. * Humidity...lowering to 5 to 10 percent. * Fuels...extremely dry. * Impacts...any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
2 follow-up statements
954 WWUS84 KLUB 181931 AAA RFWLUB URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Lubbock TX 231 PM CDT Fri May 18 2018 TXZ021-022-027-028-033-034-039-040-190200- /O.CON.KLUB.FW.W.0028.000000T0000Z-180519T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- 231 PM CDT Fri May 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST PANHANDLE... * Wind...Becoming southwest 15 to 25 mph. * Humidity...5 to 10 percent. * Fuels...Dry to extremely dry. * Impacts...Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
409 WWUS84 KLUB 190206 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 906 PM CDT Fri May 18 2018 TXZ021-022-027-028-033-034-039-040-190315- /O.EXP.KLUB.FW.W.0028.000000T0000Z-180519T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- 906 PM CDT Fri May 18 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST TEXAS PANHANDLE... Winds will continue to decrease this evening. Relative humidity levels will only slowly improve before the dryline retreats and bring more solid improvements late tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 3:41 AM CDT, 27 minutes earlier.
Area forecast discussion, May 18, 3:41 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 341 AM CDT Fri May 18 2018 .DISCUSSION... Upper ridge axis continues moving east this morning, along with final light showers out of the Rolling Plains. Low level flow firmly from the east-southeast with the dry-line retreated west all the way to the Pecos valley. Upper flow was backing noticeably, with next upper low edging out of northern Nevada to cross the Salt Lake later this morning and the central Rockies this afternoon and early evening. Height falls will occur into our area this afternoon and lower level winds will veer through our western two rows of counties or so this afternoon tightening the dryline somewhere near the US 87/I-25 corridor. Solutions have been fairly consistent overnight with isolated to scattered convection initiating just east of the dryline this afternoon then pulling through the eastern South Plains into the Rolling Plains by early evening. Shear and CAPE values both adequate again today through our eastern counties for consideration of strong or severe storms, which will be mentioned again in the Hazardous Weather Outlook. In the dry air, it will likely again be hotter than most guidance, and a little breezier. See the discussion below regarding the Red Flag Warning in our western counties. Flow Saturday expected to remain a bit more veered as upper level low pressure steers east from the central high plains. Held onto minimal thunder mention only in the Rolling Plains. Should again be dry, breezy, and very warm most areas on the Caprock Saturday. Weakness aloft will remain over the southwest U.S. and may allow a weak disturbance to lift through the southern Rockies Saturday night - solutions not clear on this - though lower levels will back and should allow better moisture and instability to retreat into the area ahead of a cold front expected to advance southward into our area by daybreak Sunday. The relatively high chance of rain in the blended solutions is a bit questionable with uncertain upper lift, but we held onto chance category favoring our southeast areas in particular. Also lingering uncertainty how far south this front will settle with WRF/NAM and GFS fairly similar holding the front up in our area, while the ECMWF continues the front southward with a stronger push. ECMWF would likely lead to better rain chances Sunday to our south and west, while if the front does hang up across us, high chance or likely chances of rain Sunday would be favored much as in the GFS and WRF/NAM outputs. We continue to follow the middle road until clarity improves. The next upper low moving into the southwest late Sunday and Monday will itself be forced northeast and then north Tuesday and Wednesday, with little advancement towards our area expected as upper heights should build from northern Mexico into central and north Texas maintaining southwest flow aloft at least the first half of the next week. We may have a weak disturbance cross the area Monday, then lift appears will brush our area Tuesday from the wobbling upper low activity in the southwest. This will maintain solid chances for thunder our area through mid-week. Then, as upper heights build back to the west Thursday and Friday, chances should dwindle or be limited mainly to our western areas. With high uncertainty in lifting mechanisms, this precludes having high confidence in the severe threat for any one day Sunday through Wednesday, though time of year suggests we should retain at least generic mention of severe possibilities within the Hazardous Weather Outlook. RMcQueen && .FIRE WEATHER... Dry and breezy condition with temperatures well into the 90s are expected across the western South Plains and parts of the southwestern Texas Panhandle by mid afternoon and continuing to mid evening. Wind speeds appear will be a bit on the low side and may not fully equate to Red Flag conditions - but given the continued dryness and higher ERC levels this area, it justifies issuing a Red Flag Warning. May add on a Fire Danger Statement just to the east but probably not for the eastern South Plains and definitely not the Rolling Plains where moisture expected to remain. Dry, breezy, and very warm conditions Saturday may lead again to elevated fire danger at least western South Plains and southwest Panhandle. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM this afternoon to 9 PM CDT this evening for TXZ021-027-028-033-034-039-040. && 04/99
Hazardous weather outlook, May 18, 4:03 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 403 AM CDT Fri May 18 2018 TXZ021>044-191000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 403 AM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Elevated to critical wildfire weather is expected this afternoon and early evening across the western South Plains, where a Red Flag Warning is in effect. A few severe thunderstorms may develop this afternoon and evening mainly over the Rolling Plains. Hail the size of quarters and wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong thunderstorms are also possible Saturday night and Sunday. Strong or severe thunderstorms also may develop Monday through Wednesday as an unsettled pattern holds over our region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 63 min |
| May 17, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 60 min |
| May 17, 7:50 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle | 55 min |
| May 17, 8:37 PM CDT | Special Weather Statement | LUB | Stonewall | 23 min |
| May 18, 2:38 PM CDT | Special Weather Statement | LUB | Lubbock | 22 min |
| May 18, 3:21 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 21 min |
| May 18, 5:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 39 min |
| May 18, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 23 min |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.